Our study confirms the strong association between the use of antibiotics and the subsequent development of CDI (Fig. 1). Cefepime and the fluoroquinolones were the antibiotics most commonly associated CDI (Fig. 2). Contrary to previously published data, we did not find an association between the use of a feeding tube and the development of CDI. There was a statistically significant correlation between the use of PPI and the development of CDI (P < 0.05). Our SSI was able to predict CDI infection severity and mortality based on the following scores: mild infection (1-3 criteria), moderate infection (4-6 criteria), and ≥7 as severe infection. Those patients with a higher SSI were more likely to die while hospitalized. The SSI demonstrated to be a powerful and useful instrument to predict mortality in our patient population. The development of fever, tachycardia, leukocytosis or increased in >10% bands, and the presence of colitis seem to be the most important warning signs and predictors of early mortality in our studied population. Patients with severe infection had a mortality of 75.5%. Limitation of our study was that it is retrospective, more virulent form was not identified, and all our controls and cases were male patients. These findings could not be extrapolated to female patients. A prospective validation study is underway to confirm the predictive power of the SSI for CDI.
The authors thank Mr David Rosario for the statistics expertise.
1. Pepin J, Valiquette L, Alavary M. Clostridium difficile-
associated diarrhea in a region of Quebec from 1991 to 2003: a changing pattern of disease severity. CMAJ
2. Zuckerman E, Kanel G, Ha C, et al. Low albumin gradient ascites complicating severe pseudomembranous colitis. Gastroenterology
3. Loo V, Poirier L, Miller M. A predominantly clonal multi-institutional outbreak of Clostridium difficile
-associated diarrhea with high morbidity and mortality. N Engl J Med
4. Bartlett JG, Chang TW, Gurwith M, et al. Antibiotic associated pseudomembranous colitis due to toxin-producing clostridia. N Engl J Med
5. Aas J, Gessert CE, Bakken JS. Recurrent Clostridium difficile
colitis: case series involving 18 patients treated with donor stool administered via a nasogastric tube. Clin Infect Dis
6. Barlett JG. Antibiotic associated diarrhea. N Engl J Med. 2002;346:334-339.
7. Gorbach S. Antibiotics and Clostridium difficile
. N Engl J Med
8. Kelly CP, Pothoulakis C, LaMont JT, et al. Clostridium difficile
Colitis. N Engl J Med
9. Mandell GL, Bennett J, Dolin R, et al. Principles and Practice of Infectious Diseases. 6th ed. 2005:1249-1262.
10. Gaynes R, Rimland D, Killum E, et al. Outbreak of Clostridium difficile
infection in a long term care facility: association with Gatifloxacin use. Clin Infect Dis
11. Johnson S, Samore MH, Farrow KA, et al. Epidemics of diarrhea caused by clindamycin-resistant strain of Clostridium difficile in four hospital. N Engl J Med. 1999;341:1645-1651.
12. Mayfield J, Leet T, Miller J, et al. Effectiveness of environmental and infection control programs to reduce transmission of Clostridium difficile. Clin Infect Dis. 2000;31:995-1000.